Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 319, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 28, 1997, 8:06 PM CDT for Presidio County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 1997, 8:06 PM CDT (01:06 UTC)
- Expired
- Jul 28, 1997, 9:10 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Presidio County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:25 PM CDT | Thunderstorm Wind 52 | Redford, TX | Microburst winds measured by an anemometer.Downbursting potential was high with inverted-V soundings at 00z that evening, but storms were rather limited over the area. Most storms were of a pulse variety with a very short cell life. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2548 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 290108 RRA SVRMAF TXC377-290210- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 806 PM CDT MON JUL 28 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 910 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...SOUTHERN PRESIDIO COUNTY AT 804 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 8 MILES SOUTHEAST OF PRESIDIO MOVING NORTHWEST AT 10 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... PRESIDIO AND REDFORD. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR` PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. EARLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:21 PM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, Jul 28, 2:21 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 219 PM CDT MON JUL 28 1997 LATEST 4KM VIS LOOP INDICATES CU FIELD DEVELOPING ACROSS NE FA WITH ISOLATED TO WIDELY SCATTERED TSRA OVER OTHER PORTIONS OF FA. KMAF WSR-88D DATA INDICATES STRONGEST RETURNS NEAR ALPINE. RECENT SPOTTER REPORTS FROM THE ALPINE AREA INDICATES HEAVY RAINFALL AMOUNTS...SMALL HAIL...AND STRONG WINDS ASSOCIATED WITH THESE STORMS. MODELS CONTINUE THETA-E RIDGE ACROSS PARTS OF THE WESTERN FA THROUGH WEDNESDAY. WITH INSTABILITY CONTINUING IN THIS AREA...SEE NEED FOR ONLY SLIGHT ADJUSTMENTS TO POPS AT LEAST THROUGH THE FIRST TWO PERIODS FROM PREVIOUS PACKAGE. BY TOMORROW AFTERNOON...MODELS PUSH A WEAK COLD FRONT THROUGH PB. IF MODELS VERIFY...THIS BOUNDARY MAY ALSO SERVE AS A FOCUS FOR TSRA ACTIVITY TOMORROW AFTERNOON AND CONTINUING INTO THE THIRD PERIOD...ESPECIALLY GIVEN THE SE FLOW OF SURFACE MOISTURE INTO THE AREA CONTINUING. TEMPERATURES ARE VERY CLOSE TO GUIDANCE...HAVE ADJUSTED SOME TO REFLECT PERSISTENCE. THANKS TO KLBB FOR COORDINATION! MAF 71/96 --/-- CNM 74/99 20/10 MRF 60/85 30/20 P07 75/94 --/-- HUBER/BRITE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:06 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.